Texas, 2013Ice Storm in Texas, December 5 to 6, 2013
December 5 to 6, 2013 · NWS MAF · 7 events in 7 counties and zones
A strong arctic cold front moved south into the region with light precipitation breaking out behind it. Wintry precipitation increased in intensity as a mid level shortwave trough and entrance region of an upper jet combined to increase lift over the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic cold front moved south into the region with light precipitation breaking out behind it. Wintry precipitation increased in intensity as a mid level shortwave trough and entrance region of an upper jet combined to increase lift over the region. A mix of sleet and freezing rain resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 5, 5:41 AM CST, 54 minutes earlier.
Area forecast discussion, Dec 5, 5:41 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 AM CST Thu Dec 5 2013
.DISCUSSION...
Cold front currently barreling southwestward in the Pecos Valley
with temperatures currently in the 20s to lower 30s behind it.
Prefer the colder and more moist ECMWF model through tonight based
on latest temperature and radar trends. We have expanded the
winter weather advisory today and tonight to include the Guadalupe
Mountains, southeast New Mexico plains, and the northern and
central Permian Basin. Precipitation currently is expanding
rapidly across southeast New Mexico and the upper Trans Pecos
region ahead of a large upper level trough and upper jet moving
through the Rockies. More precipitation can be seen on radar
across southern New Mexico and extreme west Texas. As the
precipitation encounters the colder air the dominant precipitation
type through the day today in the advisory area will be freezing
rain due to warm and moist air overrunning freezing temperatures
at the surface. Away from the advisory area there will be a chance
of just rain today with colder temperatures.
For tonight went with chance to likely pops due to overrunning
and forcing continuing with the approach of the upper level storm
system with enhanced lift from the right rear quadrant of the
upper level jet. Surface cold air will continue to funnel south
and the chance of freezing rain will expand southward to include
the lower Trans Pecos and Davis Mountains. The day shift will need
to monitor these areas for a possible winter weather advisory
overnight as well. Across the southeast Mexico plains and the
northern Permian Basin, snow and sleet is also expected along with
freezing rain. In these areas up to 1 to 2 inches of snow and
sleet will also be possible.
By Friday the precipitation is expected to come to an end as the
upper level trough weakens and moves east. The cold air will
continue to ooze south with high temperatures likely remaining at
or below freezing under cloudy skies across the northern and
central Permian Basin with high temperatures expected from the
upper 30s near the Pecos River to the mid 50s south along the Rio
Grande River. A reinforcing shot of cold air is expected Saturday
under cloudy skies with high temperatures remaining in the 20s and
30s across much of west Texas and southeast New Mexico. The
exception will be near 50 degrees along and near the Rio Grande
River and the Van Horn Highway 54 corridor. In addition patchy
freezing drizzle will be possible Saturday and Saturday night
across the Permian Basin as overrunning commences again ahead of
the next upper level trough approaching from the Rockies.
By Sunday the next upper trough will amplify as it drops
southeastward over the central/ southern Rockies Saturday night
with the initial shortwave trough ejecting eastward from it
resulting in the base of the upper level trough skirting northern
fringes of the forecast area Sunday. This will allow the cold
airmass over the region to be dislodged somewhat as westerly
downslope winds develop to the east of the higher terrain.
Temperatures will warm to the 50s and 60s along and west of the
Pecos River, but will remain in the 40s along and to the east.
However, cold temperatures will return to the region Monday
through next Wednesday as another arctic airmass drops south
through the region in the wake of this upper level trough
with no precipitation expected.
.AVIATION...
VFR conditions will prevail, although -FZRA is expected at all TAF
sites this morning, except KFST and KPEQ. Ceilings will gradually
lower and expect MVFR ceilings to form over most TAF sites by this
afternoon or evening. Ceilings will likely lower to IFR tonight at
KHOB, KINK and KMAF. Snow will be possible, especially at KCNM and
KHOB tonight, which could reduce visibility to MVFR at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 28 21 27 17 / 60 60 10 10
BIG SPRING TX 29 22 27 17 / 60 70 10 10
CARLSBAD NM 31 29 34 24 / 40 50 0 10
DRYDEN TX 55 36 41 28 / 30 40 10 10
FORT STOCKTON TX 43 29 37 22 / 50 50 10 10
GUADALUPE PASS TX 34 30 36 21 / 50 40 0 10
HOBBS NM 26 21 28 18 / 50 50 0 10
MARFA TX 59 33 49 25 / 50 40 10 10
MIDLAND INTL AIRPORT TX 30 23 28 18 / 60 60 10 10
ODESSA TX 31 23 28 18 / 60 60 10 10
WINK TX 32 26 34 23 / 50 50 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY until 5 AM MST Friday FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...WINTER WEATHER ADVISORY from 6 PM this evening to 6 AM CST
Friday FOR THE FOLLOWING ZONES... Crane...Reagan...Upton...
Ward.
WINTER WEATHER ADVISORY until 6 AM CST /5 AM MST/ Friday FOR THE
FOLLOWING ZONES... Andrews...Borden...Dawson...Ector...
Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Martin...Midland...Mitchell...Scurry...Winkler.
&&
67/12Hazardous weather outlook, Dec 5, 4:09 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST THU DEC 5 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
409 AM CST THU DEC 5 2013 /309 AM MST THU DEC 5 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A MIX OF FREEZING RAIN AND SLEET WILL OCCUR TODAY GENERALLY ALONG
AND NORTH OF A GUADALUPE MOUNTAINS TO KERMIT TO MIDLAND/ODESSA TO
GARDEN CITY LINE TODAY. SINCE ONE TO TWO TENTHS OF AN INCH OF ICE
COULD ACCUMULATE IN THESE AREAS, A WINTER WEATHER ADVISORY IS IN
EFFECT TODAY. UP TO ONE HALF INCH OF SLEET COULD ALSO ACCUMULATE
IN SOME AREAS, MAINLY OVER SOUTHEAST NEW MEXICO AND THE NORTHERN
PERMIAN BASIN.
TONIGHT, MORE FREEZING RAIN, SLEET AND SNOW IS EXPECTED TO FALL FROM
THE GUADALUPE AND DAVIS MOUNTAINS, EASTWARD ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS. ICE ACCUMULATIONS OF ONE TENTH TO TWO TENTHS
OF AN INCH WILL BE POSSIBLE, ALONG WITH AROUND ONE INCH OF SLEET AND
SNOW. THE SLEET AND SNOW WILL BE MORE PROMINENT OVER SOUTHEAST NEW
MEXICO AND THE NORTHERN PERMIAN BASIN. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR ALL OF THESE AREAS UNTIL 6 AM CST FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PATCHY FREEZING DRIZZLE WILL BE POSSIBLE EAST OF THE PECOS RIVER
SATURDAY AND SATURDAY NIGHT, EXCEPT OVER THE LOWER TRANS PECOS.
ICE COULD FORM ON ROADWAYS, PARTICULARLY BRIDGES AND OVERPASSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Ice Storm, Andrews
- When
- December 5, 6:35 AM CST to December 6, 4:35 AM CST
- Where
- Andrews forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
One quarter inch of ice accumulation was reported in Andrews. The freezing rain on the 5th was followed by sleet overnight.
Ice Storm, Winkler
- When
- December 5, 6:59 AM CST to December 6, 4:25 AM CST
- Where
- Winkler forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.850, -103.048 (the zone’s center; the record gives no point)
One quarter inch of ice accumulation was reported in Kermit. Freezing rain was followed by sleet overnight.
Ice Storm, Midland
- When
- December 5, 7:19 AM CST to December 6, 6:39 AM CST
- Where
- Midland forecast zone
- Reported by
- NWS Employee
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
One inch of ice accumulation was reported in Midland. Precipitation began as freezing rain, then transitioned to sleet during the afternoon and evening.
Ice Storm, Ector
- When
- December 5, 7:23 AM CST to December 6, 5:03 AM CST
- Where
- Ector forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
One inch of ice accumulation was reported in Odessa. Ice accumulated more rapidly when precipitation transitioned from freezing rain to sleet the afternoon and evening of the 5th.
Ice Storm, Howard
- When
- December 5, 8:55 AM CST to December 6, 5:55 AM CST
- Where
- Howard forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
One inch ice accumulation was reported in Big Spring. Precipitation fell as freezing rain, then turned to sleet the night of the 5th and early morning of the 6th.
Ice Storm, Scurry
- When
- December 5, 9:15 AM CST to December 6, 6:15 AM CST
- Where
- Scurry forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
One tenth to one quarter inch of ice accumulation was reported in Snyder. Precipitation fell as freezing rain, followed by sleet the night of the 5th and early morning of the 6th.
Ice Storm, Borden
- When
- December 5, 9:30 AM CST to December 6, 7:00 AM CST
- Where
- Borden forecast zone
- Reported by
- Public
- Coordinates
- 32.744, -101.432 (the zone’s center; the record gives no point)
One to one and a half inches of sleet accumulation was reported in Gail. Precipitation fell as freezing rain initially, but transitioned to sleet the night of the 5th.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20138 deaths · 376 injured · $50 million · 28 events
- Winter Storm and Winter Weather in Arkansas, December 5 to 6, 20131 death · 1 injured · $26 million · 45 events
- High Wind and Frost and Freeze in California, December 5 to 10, 2013$440 million · 86 kt wind · 7 events
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20131 death · 2 injured · 10 events
- Ice Storm and Winter Storm in Oklahoma, December 5 to 6, 2013$3.3 million · 23 events
- Ice Storm and Winter Storm in Arkansas, December 5 to 6, 2013$1.9 million · 7 events
- Flooding and Heavy Rain in Kentucky, December 5 to 7, 2013$66,000 · 33 events
- Winter Storm in Kentucky, December 5 to 6, 2013$70,000 · 22 events
- Frost and Freeze in Arizona, December 5 to 11, 2013$100,000 · 1 event
- Frost and Freeze in Nevada, December 5 to 10, 2013$100,000 · 1 event
- Ice Storm in Oklahoma, December 5 to 6, 2013$100,000 · 1 event
- Winter Storm and Winter Weather in Oklahoma, December 5 to 6, 201334 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480376, 480375, 480472, 480471, 480470, 480469, 480474.